Alert archive / Vermont / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 17, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 18, 2000, 11:53 AM EDT for Addison County, Vermont. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 2000, 11:53 AM EDT (15:53 UTC)
- Expired
- Jul 18, 2000, 1:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Addison County, VT
The radar
The Burlington radar (KCXX), 53 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 12:00 PM EDT | Hail 0.75 | Basin Harbor, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 11:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1088 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 181553 SVRBTV VTC001-181700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1153 AM EDT TUE JUL 18 2000 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADDISON COUNTY IN VERMONT * UNTIL 100 PM EDT * AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER VERGENNES...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR FERRISBURG BY AROUND NOON NEAR NEW HAVEN AROUND 1210 PM NEAR BRISTOL AND MONKTON AROUND 1220 PM NEAR SOUTH LINCOLN AROUND 1240 PM NEAR HANKSVILLE AROUND 1250 PM THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK INDOOR SHELTER...AWAY FROM WINDOWS. $$ MURRAY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:07 AM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 18, 10:07 AM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1007 AM EDT TUE JUL 18 2000 SHORT TERM CONCERN IS FOR POTENTIAL SEVERE WEATHER MAINLY ACROSS VERMONT THROUGH MID AFTERNOON. AT 13Z COLD FRONT AROUND YUL-SLK-UCA. VIS PICS AND RADAR SHOW SHOWERS DEVELOPING AROUND THIS LINE. ANOTHER SOLID BATCH OF LOW CLOUDS SWEEPING SOUTHEAST FROM CANADA AND NEARING YOW NOW. MODEL SOUNDING SUGGEST THIS AREA WILL BE UNSTABLE ENOUGH FOR POST FRONTAL SHOWERS ESPECIALLY IN THE MOUNTAINS. MAGLENTA FROM RUC SHOWING 2.5 AREA ACROSS VT EARLY THIS AFTERNOON WHICH SUGGESTS MINOR SEVERE EVENT. IN VT SBCAPE (79/64) FROM MODIFIED LAPS SOUNDING SHOWS ABOUT 2000 J/KG AND THATS ABOUT THE BEST SO FAR THIS YEAR. MEAN LIFTED PARCEL YIELDS ABOUT 1500 J/KG. RUC SHOWS THIS AREAS INTO EASTERN VT BY 18Z AND EAST OF OUR CWA BY 21Z. 0-3KM TOTAL SHEAR NEAR 15 M/S AND LINEAR FORCING BY THE FRONT SUGGESTS THREAT OF MARGINAL BOW ECHOES, BUT WITH FRONT MOVING EAST OF THE AREA AROUND MAX HEATING, HIGHEST SEVERE THREAT MAY BE TO OUR EAST. BEST DEEP LAYERED SHEAR UP TO 25 M/S SOUTH OF OUR CWA. HELICITY VALUES LOW. LOW LEVEL MOISTURE AND LOW LEVEL INSTABILITY EARLY TONIGHT SHOULD BE ENOUGH FOR SOME SHOWERS IN THE NORTHEAST KINGDOM. ADDED CHANCE THERE. .BTV...NONE. SISSON
In the hours before
Special weather statement, Jul 18, 11:25 AM EDT, 28 minutes before
NYZ028-031-034-035-VTZ001>012-182100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1125 AM EDT TUE JUL 18 2000 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHERN NEW YORK AND VERMONT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR CLINTON AND ESSEX COUNTIES IN NORTHERN NEW YORK AND ALL OF NORTHERN AND CENTRAL VERMONT...EFFECTIVE FROM 1130 AM THROUGH 5 PM. IF THUNDERSTORMS BECOME SEVERE...LOCALLY DAMAGING WIND AND LARGE HAIL MAY OCCUR. THUNDERSTORMS ARE ERUPTING ALONG AND AHEAD OF A COLD FRONT MOVING EASTWARD THROUGH THE CHAMPLAIN VALLEY AND VERMONT THIS AFTERNOON. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ALERT FOR THREATENING WEATHER AND SEEK SHELTER IF THUNDERSTORMS APPROACH OR IF WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BELL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:00 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Lamoille, Washington | 60 min |
| Jul 18, 1:00 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 60 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.